Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Dropping AZT
Apr 6, 2004

I go in next week for 4 mo labs after going on Combivir & Sustiva. My 1 month labs were good VL 150, CD4 520 (42%). I am an early meds person - started 6mo post infection (nadir 74K, 350). My health is good but have some residual headaches, late afternoon fatigue and some tummy upset that my doc and others link to the AZT in my therapy. My 1 mo HCT/RBCs were on the low end of normal and get winded too easily (still exercising). If my new labs are good, is it too early to consider a change from AZT to Viread? Am I risking new side effects and possible AZT resistance? I keep hearing "hang in there" and will if I have to, but the side effects are affecting quality of life and work. Thanks for the great work you do.

Response from Dr. Lee

It is unlikely that you are "winded" due to AZT therapy if in fact your HCT is in the normal range. To be sure, anemia can be a side effect of AZT treatment, but it occurs in less than 5% of those on AZT at the current doses. But, the experience of shortness of breath related to anemia is not something most folks would notice unless the Hematocrit is actually fairly low rather than simply in the low normal range.

The fatigue and tummy upset may or may not be associated with the meds, including AZT. But, to get to your questions about possibly changing regimens to include Viread rather than AZT (Retrovir)- First, it is not too early if you wish to change and your viral load is not detectable because that would indicate that there is no resistance to the Retrovir (AZT). Therefore you could go back on AZT at a later date if you wish. Secondly, of course you are risking different side effects, but only you will know if the side effects of one drug are more or less severe for you than the side effects of any other drug.

Be well.



Previous
Proton Pump Inhibitors and Reyataz
Next
Restarting Meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement